Save a life. Carry Naloxone.
What is Naloxone and how does it work?
Naloxone is a medication that can temporarily reverse an opioid poisoning. Naloxone is safe for all ages and easy to use. It is available in nasal spray and injectable forms. Both are effective at reversing the effects of opioid poisoning.
Opioids belong to a drug class called analgesics, often used to treat pain. Opioid use affects everyone differently. Many people use opioids without experiencing health and social harms. Opioids can be regulated or unregulated. Opioids can also be found in non-opioid street substances, including stimulants like cocaine. Some examples of opioids include:
A poisoning happens when a drug is present in amounts that are more than the body is able to tolerate safely. Both people new to substance use and people experienced with substance use can be at risk for experiencing a poisoning. It is important to be aware of potential risks and have a safety plan to prevent poisoning and other related harms and be prepared to respond if needed.
How long does Naloxone last?
The effects of naloxone are temporary. Naloxone typically takes effect 2 to 3 minutes after administration and wears off after 20 to 90 minutes. The effects of most opioids last longer than this, meaning the effects of naloxone can wear off before opioids are gone from the body, resulting in the recurrence of poisoning symptoms. It is important to stay with a person after they have experienced a poisoning.
Who can get a free Naloxone kit?
You are eligible for a free Naloxone kit if you:
- Are at risk of an opioid overdose
- Have a friend or family member who is at risk of experiencing an opioid poisoning
Where to get a free Naloxone kit
- CK Public Health – 177 King Street East Monday-Friday 8:30am-4:00pm
- Pozitive Pathways – call or text the mobile outreach phone, 519-257-9646 or email email@example.com by Wednesday for delivery on Friday
- Participating pharmacies across Chatham-Kent
- ROCK Missions – outreach on Tuesdays and Saturdays in Chatham; Wednesdays in Wallaceburg; Mondays in Blenheim; and Fridays in Ridgetown. Call or text 226-627-6163
- Many community agencies provide kits and training to clients, family, and friends. Be sure to ask your service provider.
Ways to prevent an opioid poisoning
- Try to avoid using alone, fix with a friend
- If using with others, take turns spotting for each other
- Have a safety plan, ask someone to check on you, leave door unlocked
- Call the National Overdose Response Service (888-853-8542)
- Start low and go slow, try a test dose first
- Check your drugs with fentanyl test strips
- Be aware of your tolerance
- Try to avoid mixing drugs
- Know the quality of your drugs
- Ask others about what they are experiencing with the current drug supply
- Share poisoning alerts with your community
- Store prescription opioids out of reach of children
- Use prescription opioids as prescribed by a health care provider
Signs of an opioid poisoning
- Not moving or can’t be woken up
- Slow or no breathing
- Choking, gurgling or snoring sounds
- Blue/pale, or grey/ashen skin, lips, and nails
- Cold or clammy skin
- Pinpoint pupils
The unregulated drug supply is unpredictable and always changing. Not all opioid poisonings look the same (for example, some may experience a delayed onset or less common symptoms).
When in doubt, use naloxone. It will cause no harm if an opioid is not present.
Steps to administer Naloxone
- Shout and shake. “Hey, are you okay?” If unresponsive to noise, try rubbing the sternum (chest bone), or pinch the ear for a pain response.
- Call 911 if unresponsive. The Good Samaritan Drug Overdose Act protects you and others at the scene from simple drug possession charges.
- Give Naloxone.
- Nasal Spray:
- Lay the person on their back, wipe the nose clear, and keep the head tilted backwards
- Fully insert the nozzle into the person’s nose
- Press the plunger firmly to release the dose into the person’s nose
- Be careful to not touch the plunger until the device is in the person’s nostril otherwise you may accidentally trigger the spray
- Tap the ampoule to get all the liquid medication to the bottom
- Push the top away from you to snap open the ampoule
- Carefully place the needle into the ampoule and draw back on the plunger to pull up the liquid
- Inject into the deltoid or thigh muscle at a 90-degree angle. Press firmly on the plunger to administer the dose
- Remove and place the used syringe into a sharps bin or puncture proof container with a lid
- Nasal Spray:
- Give Rescue Breaths and/or chest compressions. Give 1 breath every 5 seconds and check to see if the chest is rising and falling. For those trained in CPR, if a person is found and their heart has stopped give chest compressions as well.
- Is it working? If no response after 2-3 minutes, give another dose of naloxone and continue rescue breaths and/or chest compressions until the person comes to or help arrives. Stay with the person.
- If the person begins breathing on their own or if you have to leave them alone, support them into the recovery position.
Naloxone Training Videos
Naloxone Expansion Program
CK Public Health is looking to expand access to Naloxone across Chatham-Kent. If your agency connects with those at risk of experiencing an opioid poisoning and is interested in distributing Naloxone, please call 519-355-1071.